# SDR A1U2003F00000

- Difficulty date: February 16, 2003
- Submitted: March 14, 2003
- Operation: Air carrier
- Aircraft: N440SL
- Make and model: Bolkms BK117B1
- Aircraft serial: 7158
- Engine: Lyc LTS101750B1
- System (JASC): 5302 · Rotorcraft Tail Boom
- Part: Skin
- Part number: 10530401118
- Condition: Damaged
- Location: Vertical Stab
- Part time: 7,012 hours
- Component: Tail Boom
- Component part number: 11730102
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE AIRCRAFT WAS LOCATED ON A HELIPAD, ON START UP THE PILOT NOTICED A ABNORMAL VIBRATION AT APPROX 45 PERCENT N1 / 25 PERCENT ROTOR, AND ABORTED THE START.  UPON FURTHER INSPECTION A DENT APPROX 5 INCHES LONG, AND A TEAR  APPROX 4 INCHES LONG, ON THE LEADING EDGE OF THE VERTICAL STABILIZER STARTING APPROX 5 INCHES BELOW THE GEARBOX MOUNT AND CONTINUING DOWNWARD TOWARD THE LEFT HAND SIDE WERE DISCOVERED.  THE DAMAGED WAS DETERMINED TO BE UNAIRWORTHY.  SUSPECTED CAUSE OF DAMAGE IS ICE BEING SLUG FROM THE MAIN ROTOR OR MAIN ROTOR HUB DURING THE START PROCEDURE.  ICING CONDITIONS WERE PRESENT AT THE TIME. TT 7012.4  TOTAL LANDINGS:  22,595
